Unable to tolerate IVIG?
May 20, 2017 at 3:32 pm
So, today was my second try at IVIG. My first day was yesterday, and we had to stop because my blood pressure reached 70/50 something. The nurse was doing the infusion pretty slowly. I hadn’t gotten much medication in me. After calls to the pharmacist and doctor, we decided to try some IV fluids before hand the next day, go straight from the bottle, and skip the benadryl.
So, today we tried again. I started off with a blood pressure around 111/70. Kept dropping after 50ccs of the IVIG. We stopped at about 86/something. It was low.
Apparently, I can’t tolerate the medication. Has anyone else had this happen? What did they end up doing for treatment? I have some form of Axonal Guillain Barre, probably, but I was diagnosed also with CIDP and Guillain Barre.
I don’t know that I feel comfortable trying another brand, etc. Or even if insurance will pay for it.
May 20, 2017 at 5:31 pm
The good news is that you have many choices over IVIg. IVIg never worked for me, even though I tolerated it well. Maybe your body is telling you it won’t work for you.
An alternate to IVIg is SCIg. It is absorbed over a longer period of time and can be an effective treatment for those who cannot tolerate normal IVIg infusions. Here is a recent discussion about SCIg that may provide you with helpful information about this treatment option:
Another, more popular treatment for AMAN, because IVIg and SCIg are not considered as effective for AMAN, is Plasma Exchange (PE). More info about PE can be found in these recent discussion threads:
You may also find some useful info about AMAN here:
If you run into problems getting your insurance to cover alternative treatments, we have other forum threads that discuss methods of dealing with insurance company denials. Just let us know the details if it happens and we will try to help.
May 21, 2017 at 10:37 pm
My normal BP is 90-100 over 50-60. During infusions my systolic drops into the low 80s. The nurse seems mildly concerned and sometimes turns off the IVIG and gives me a bag of fluids, but we always finish. To my knowledge, she hasn’t consulted anyone about this and I’m fine as long as I get up slowly and let everything settle out before I walk anywhere. She commented once that if the drop in BP were accompanied by an increase in heart rate, she’d be more concerned.
I was diagnosed with orthostatic hypotension in 2004 by a neurologist (long before the CIDP diagnosis in 2016). That means a drop in blood pressure upon standing up (my autonomic nervous system doesn’t adjust as it should). This leads to dizziness which I’ve just lived with.
But since starting IVIG, I’ve had more dizziness and some shortness of breath. I bought a BP monitor and pulse oximeter and sometimes my BP is down in the 70s systolic! I think the cuff is right because I’m very consistent in my method, and just came in at 95/56, so that’s fairly normal, even at a doctor’s office.
May 22, 2017 at 5:23 pm
I got a nasty rash that pretty much affected top of my legs & arms, chest. Called my Doctor. He prescribed me, 4 days of IV infusions of 250 mg of Methlyprednisone. That severely affected my lower GI. The whole problem took close too 2 months. Which interrupted my next 2 scheduled, IVIG infusions. We talked about what to try next. After a few more weeks.
We changed brands of IVIG medicine, same dose and rate. Except, I now pre-treat, with Methylprednisone prior to the infusion. I have successfully had one treatment and it went smoothly. I am due for my second round shortly.
Thankfully I have had no adverse reaction.
Hope it all comes together for you. Have faith and keep a positive attitude.
May 22, 2017 at 5:50 pm
Maybe you should consult a cardiologist about your BP problem during IVIG. Neurologists don’t always know what to do about these things, I’ve discovered. A cardio might suggest something to keep your pressure in a normal range.
My BP sometimes goes UP during infusions. Today it was so high that I took an extra dose of my BP med to get it down to a safe range. My nurse was becoming very alarmed. Most of the time, my BP stays in the normal range. Neuropathy itself can cause BP problems. My neuro warned me about that, and he was exactly right. Add the effects of IVIG and you may have more of a problem. Don’t give up your treatment without consulting a cardiologist!
July 4, 2017 at 6:32 am
I decided against any treatment for right now. Sorry to hear about everyone’s reactions–they sound awful. Also, I am unsure if it is AMAN. I could just have a pinched nerve. Who knows!! I am seeing another Neurologist soon. More (or less) answers to come.
August 1, 2017 at 8:42 pm
I was very skeptical about continuing after the rash I got. I decided to stay the course, and continue. I can now, 6 months later, I am glad I did. My symptoms have slowly started to improve. Unfortunately not in the order that I would have chosen, but I am finally starting too get some positive results. I am walking much more steadily. My grip strength has easily doubled. I can finally open a jar, (if it is the right size), I rely on my cane less and less. My strength is slowly improving. I have had this a year before I was correctly diagnosed and treated. The one common thread about this disease is it has many symptoms. It is easily misdiagnosed. Keep up the forward motion.
When I started this I thought I would get the typical loading dose and maybe another or two, and that would be it. That was not the case. I am on #10. The rash, reaction, what ever it was stopped my treatment for 2 months. I resumed with another brand and it is completely different as far as the side effects.
I get the same after effects as with the previous one. But I am now seeing positive results.
I do not know about you, but I had this disease quite a while before I was diagnosed, I think this has slowed my recover. I wish you the best.
August 4, 2017 at 4:31 am
Thanks for the replies. I am seeing one of my Neurologists tomorrow to find out what the next course of action should be! Then I have another appointment with another specialist on the 22nd to try and see what they say (2nd opinion). The one on the 22nd is the one who originally said I was “normal”.
Anyway, I have had a full cardiology work up and I am totally fine. No issues there.
Also, I am sorry to hear about the rash people have been experiencing. That’s got to be uncomfortable.
More updates to follow,
You must be logged in to reply to this topic.